Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Kansas City, MO

August 13, 2005Howard County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 13, 2005, 4:15 PM CDT for Howard County, Missouri. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 4:15 PM CDT (21:15 UTC)
Expired
Aug 13, 2005, 4:36 PM CDT
In force
21 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:15 PM CDTTSTM WND DMGNew Franklin, MOPOWER LINE SNAPPED
Aug 13, 4:30 PM CDTTSTM WND DMG15 Ne New Franklin, MOLARGE TREE LIMBS ON STATE ROUTE EE NEAR THE HOWARD/BOONE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 132115
SVREAX
MOC089-132200-
/O.NEW.KEAX.SV.W.0145.050813T2115Z-050813T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FAYETTE TO OVERTON...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
  HOWARD COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3920 9246 3905 9254 3894 9261 3902 9279
      3923 9258

$$

27
1 follow-up statement
000 
WWUS53 KEAX 132136
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT SAT AUG 13 2005

MOC089-132146-
/O.CAN.KEAX.SV.W.0145.000000T0000Z-050813T2200Z/
HOWARD MO-
436 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD COUNTY HAS
BEEN CANCELLED...

AT 431 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 3920 9246 3905 9254 3894 9261 3902 9279
      3923 9258

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:08 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 13, 4:08 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT SAT AUG 13 2005

.DISCUSSION...

FORECAST CONCERNS REMAIN THE PLACEMENT OF THE BOUNDARY AND PRECIP
CHANCES EITHER SIDE OF IT. BOUNDARY CURRENTLY EXTENDS FROM KANSAS
CITY TO NEAR MOBERLY...AND SEPARATES TEMPS IN THE 60S ACROSS
NORTHERN MISSOURI FROM READINGS NEAR 90 IN CENTRAL MISSOURI. A LARGE
AREA OF THUNDERSTORMS WHICH DEVELOPED OVER SOUTHEAST KANSAS IS
CURRENTLY MOVING ACROSS ALL OF THE SOUTHERN HALF OF THE FORECAST
AREA. THESE THUNDERSTORMS HAVE BLOSSOMED WHERE SUNSHINE PUSHED CAPES
TO GREATER THAN 1500J/KG...UNDER AREA OF FAIRLY GOOD UPPER LEVEL
DIFFLUENCE. STORMS ALONG THE LEADING EDGE HAVE BEEN STRONG WITH WIND
GUSTS TO AROUND 50 MPH. THE BIGGEST PROBLEM HAS BEEN THE HEAVY
RAINFALL WHERE STRONG STORMS PRODUCE RAINFALL RATES AROUND ONE INCH
PER HOUR. EXPECT HEAVIEST RAIN TO GRADUALLY SHIFT EAST AS 850MB
WINDS TURN MORE TO THE SOUTHWEST OVERNIGHT.

THE SURFACE AND 850MB BOUNDARIES ARE FORECAST TO REMAIN OVER THE
FORECAST AREA INTO SUNDAY WITH A SUBTLE SOUTHWARD PUSH THROUGH
TUESDAY. SO HAVE HELD ON TO LOW CHANCE POPS FOR MAINLY CENTRAL
MISSOURI THROUGH TUESDAY.

THE ECMWF AND GFS HINT AT SOME POSSIBLE WARM AIR ADVECTION PRECIP
WEDNESDAY NIGHT. BOTH ECMWF AND GFS SHOW A COLD FRONT MOVING SOUTH
ACROSS THE REGION THURSDAY INTO THURSDAY NIGHT. HAVE INCLUDED LOW
CHANCE POPS THURSDAY THROUGH FRIDAY...AS WELL AS LOWERED FORECAST
HIGHS THROUGH THE END OF THE FORECAST PERIOD.

NRR

&&

.PREV DISCUSSION...

1032 AM SAT...
SHOWERS STILL MOVING ACROSS NORTHERN MISSOURI.  HAVE LOWERED HIGH
TEMPS A FEW DEGREES UP NORTH TO ACCOUNT FOR THIS.  SURFACE ANALYSIS
SHOWS FRONT DRAPED ACROSS NORTHERN THIRD OF AREA.  EXPECT TO SEE
THIS MOVE SLIGHTLY FARTHER SOUTH THIS AFTERNOON AND GENERATE ANOTHER
ROUND OF THUNDERSTORMS. GOING POPS HAS THIS SCENARIO COVERED WELL.
HAVE LOWERED TEMPERATURE SLIGHTLY IN I70 CORRIDOR TO MATCH UP WITH
MORNING TREND.  ZFP ALREADY OUT.

LVK

415 AM SAT...
MUCH NEEDED RAIN WILL CONTINUE TO BE THE PRIMARY FOCUS FOR THIS
FORECAST PACKAGE. STALLED SURFACE FRONT NOT EASILY FOUND AS NUMEROUS
ROUNDS OF CONVECTION OVER THE PAST 24 HOURS HAS MADE A MISH-MASH OF
SURFACE FEATURES OVER KS/MO. BEST ANALYSIS SHOWS A WEAK SURFACE LOW
OVER CENTRAL KS WITH BOUNDARY EXTENDING EAST THROUGH CENTRAL MO.
850MB BOUNDARY LIES ACROSS NORTHERN KS AND MO. NAM/GFS/RUC/CANADIAN
QPF FOCUS ON 850MB BOUNDARY FOR PRIMARY CONVECTION THIS MORNING.
REGIONAL RADARS SUPPORT THIS BUT SURFACE BASED CONVECTION CONTINUES
TO LIFT NORTHEAST INTO SOUTHERN HALF OF CWA. BEST ISENTROPIC LIFT ON
310K/315K SURFACES IS OVER NORTHERN MO THIS MORNING. THAT COMBINED
WITH FAVORABLE RIGHT REAR QUAD OF BROAD UPPER LEVEL JET STREAK WILL
PROVIDE FAVORABLE SUPPORT FOR NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN CWA THIS MORNING. MODERATELY STRONG SOUTHERLY LOW
LEVEL JET AS NOTED IN PROFILER DATA CONTINUES TO FEED DEEP MOISTURE
INTO THE SURFACE BOUNDARY. LOW LEVEL JET SHOULD WEAKEN SOME BY LATE
MORNING.

DIFFICULT TO DETERMINE HOW FAR NORTH WEAK SURFACE FRONT WILL/CAN
LIFT NORTH. SCATTERED MORNING CONVECTION OVER SOUTHERN HALF OF CWA
WILL REINFORCE PRESENT LOCATION OF FRONT. WILL ALLOW FOR SLIGHT
NORTHWARD DRIFT OF FRONT. WATER VAPOR IMAGERY CONTINUES TO SHOW
LARGE FETCH OF MID/HIGH LEVEL SUBTROPICAL MOISTURE STREAMING
NORTHEAST FROM SOUTHERN ROCKIES THROUGH MID MO RIVER VALLEY. AS
NOTED YESTERDAY THIS WILL SUPPORT DEEP CONVECTION. WITH PRECIPITABLE
WATER VALUES STILL IN EXCESS OF 2 INCHES WILL ONCE AGAIN HAVE TO
DEAL WITH LOCALIZED HEAVY RAINFALL AND NUISANCE FLOODING. FLASH
FLOOD GUIDANCE VALUES HAVE DROPPED TO THE 2 TO 2.5 INCH RANGE FROM
SOUTHWEST CWA NORTHEASTWARD ALONG THE MO RIVER. DOPPLER RADAR STORM
TOTALS SHOW 1 TO 2 INCH RAINS WERE COMMON SOUTH OF A MCI TO MOBERLY
LINE. A BAND OF HEAVY RAINFALL BETWEEN 2 AND 4 INCHES WAS ESTIMATED
TO HAVE FALLEN FROM HIGGINSVILLE TO BETWEEN MOBERLY AND BOONVILLE.
DURING THE AFTERNOON AM EXPECTING TO SEE MORE SURFACE BASED
CONVECTION FORM NEAR THE QUASI-STATIONARY BOUNDARY NEAR THE MO RIVER
AS AIRMASS BECOMES MORE UNSTABLE. WATER VAPOR IMAGERY ALSO HINTS AT
A WEAK VORTICITY LOBE OVER THE WESTERN TX PANHANDLE AND ANOTHER MORE
STRUNG OUT LOBE OVER CENTRAL KS. THIS LATTER FEATURE IS PROGGED TO
AID THE AFTERNOON CONVECTION ALONG THE SURFACE FRONT.

SOUTH OF BOUNDARY COULD SEE SOME BREAKS IN CLOUDINESS SO IT IS
POSSIBLE FOR PARTS OF SOUTHERN CWA TO SEE 90 THIS AFTERNOON.
NORTHERN MO WILL STRUGGLE TO REACH UPPER 70S.

WILL CONTINUE WITH LIKELY POPS FOR TONIGHT OVER ALL BUT FAR NORTHERN
MO AS UPPER LEVEL DIVERGENCE FIELD ASSOCIATED WITH RIGHT REAR QUAD
OF BROAD JET STREAK SHIFTS EASTWARD. SHOULD SEE SEVERAL ROUNDS OF
STORMS TONIGHT. IF WIDESPREAD HEAVY RAINFALL OCCURS TODAY DAYSHIFT
MAY NEED TO CONSIDER FLASH FLOOD WATCH FOR TONIGHT.

FRONTAL BOUNDARY WILL CONTINUE TO BE A PLAYER IN OUR WEATHER THROUGH
MONDAY AS IT REFUSES TO MOVE FAR ENOUGH AWAY. SERIES OF WEAK
IMPULSES ALONG WITH ISENTROPIC LIFT WILL CONTINUE THE THREAT OF POST
FRONTAL ELEVATED CONVECTION OVER SOUTHER HALF OF CWA. HAVE RAISED
POPS ACROSS FAR SOUTHERN COUNTIES SUNDAY NIGHT AND MONDAY. HAVE
LOWERED TEMPERATURES ACROSS SOUTHERN COUNTIES TO ACCOUNT FOR
EXPECTED RAINS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 13, 12:58 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SAT AUG 13 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE REGION
THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY EXTENDS FROM CENTRAL KANSAS
EASTWARD THROUGH CENTRAL MISSOURI. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME STRONG
OVER WEST CENTRAL INTO CENTRAL MISSOURI...WITH GUSTY WINDS TO NEAR 50
MPH AND SMALL HAIL POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ONE TO TWO
MORE INCHES OF RAIN POSSIBLE BY SUNDAY MORNING. THE HEAVY RAIN IS
EXPECTED OVER EAST CENTRAL KANSAS INTO CENTRAL MISSOURI
INITIALLY...WITH ADDITIONAL RAIN SPREADING NORTH THROUGH THE NIGHT.
SINCE HEAVY RAINS HAVE ALREADY FALLEN...THE POTENTIAL EXISTS FOR
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT
MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER SUNDAY THROUGH MONDAY
...AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY DURING THIS
PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST TO MOVE ACROSS
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS.

THERE WILL BE ABUNDANT MOISTURE AVAILABLE TO FUEL HEAVY RAIN
PRODUCING STORMS. THERE VERY WELL COULD BE STORMS WHICH MOVE ACROSS
THE SAME AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL. MINOR
FLOODING WILL CONTINUE TO BE A PROBLEM THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NRR

In the hours before

Special weather statement, Aug 13, 1:49 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT SAT AUG 13 2005

MOZ043-044-053-054-131930-
BATES-CASS-HENRY-JOHNSON-
149 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN
HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERWIN TO 8 MILES
NORTHWEST OF APPLETON CITY...OR ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF BUTLER TO 8 MILES NORTHWEST OF APPLETON CITY...MOVING
EAST AT 40 MPH.

THESE STORMS WILL BE...
  NEAR ADRIAN BY 155 PM CDT.
  NEAR ARCHIE BY 200 PM CDT.
  NEAR BALLARD BY 205 PM CDT.
  NEAR DAYTON BY 215 PM CDT.
  NEAR CREIGHTON BY 225 PM CDT.
  NEAR URICH BY 230 PM CDT.

WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.

LVK
Special weather statement, Aug 13, 3:19 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT SAT AUG 13 2005

MOZ038>040-045-046-132115-
COOPER-HOWARD-LAFAYETTE-PETTIS-SALINE-
319 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR COOPER...HOWARD...NORTHEASTERN
LAFAYETTE...NORTHEASTERN PETTIS AND SALINE COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO 6 MILES
NORTHEAST OF SWEET SPRINGS TO SMITHTON...OR ALONG A LINE EXTENDING
FROM 22 MILES NORTH OF WARRENSBURG TO 10 MILES SOUTHWEST OF MARSHALL
TO 9 MILES EAST OF SEDALIA...MOVING NORTHEAST AT 35 MPH. THE LEADING
EDGE OF THE LINE OF STORMS CONTAINS WINDS BETWEEN 40 AND 50 MPH.

THESE STORMS WILL BE...
  NEAR ALMA BY 325 PM CDT.
  NEAR PLEASANT GREEN BY 330 PM CDT.
  NEAR DOVER BY 335 PM CDT.
  NEAR NELSON BY 340 PM CDT.
  NEAR WAVERLY BY 345 PM CDT.
  NEAR MALTA BEND BY 350 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LVK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:31 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray46 min
Aug 13, 3:50 PM CDTFlash Flood WarningEAXClay, Jackson, Platte6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.